My bp goes high while walking. I know it's normal for it to go up some, but mine goes up quickly while walking only a short distance. It makes me feel like I will pass out if I don't sit down. I get very lightheaded. Doctors have not been able to give me an answer yet. I had an MRA and my blood flow was okay. My heart always checks out fine also except for sinus tachycardia which I take a low dose of atenolol for. Anyone else experience this? Any input on what may be causing this, would be helpful. I do have a severely bad back which causes a lot of pain. One of my dr.'s think this may be causing it but I am just not sure.
Well all I can contribute is that BP is SUPPOSED to go up with excercise (I got 215 systolic on my 1998 treadmill stress test.)
I tried to ascertain how high it ran normally. You should have seen me trying to take mine while pedalling a stationary bike hard enough to maintain 130 BPM...what a scene- kept dropping the thing, slipping off a pedal while the bike kept telling me to KEEP HANDS ON BARS FOR BP READING....After I dropped and caught my BP tester three time, I called the experiment quits for fear of needing to buy a new $39.95 monitor..
Atenolol's main effect is to keep BP and heart rate down on excercise. It may not be the right dosage for you.
Unfortunately, what you seem to be describing is a near-terminal case of Couch Potatoness...easy to catch with a bad back (I know all too well.)
Start your excercise routine gradually and build over time. Your BP response will get more reasonable as the summer months go on.
That lightheadedness (and often weakness) is one of the curses of beta blockade and exercise. I once had to take my bike home in a CAB after a course of nadolol....that ended my nadolol experience (and my PRIDE for the day.)
OMG zip, you really crack me up!!! I haven't had this much fun reading serious forums such as this in a long while...
Anyhow, to echo what zip has mentioned, beta blockers have this known side effect of really slowing the heart down (and thus reducing BP as a side effect) which in some people may manifest in a lightheaded feeling when you exercise and the heart is not pumping fast enough to supply enough oxygen to the brain. I've experienced this at times too, although my dosage is really really low.
Regarding the BP, I would imagine it would be tremendously difficult to take it while you're exercising as described by zip. I've never taken mine while exercising and don't plan to, as we all know that BP goes up during exercise, although by how much, I can't really say.
Considering you have sinus tachycardia, how fast or slow does your heart normally beat on the low dosage of the atenolol? Have you measured it while exercising?
Thanks, Alistair, zip2play, and wr6969 for your replies!
I have been trying to check my bp when I am walking but that is difficult. I took it right after walking a couple of times and it was high but not terrible. I can just picture you, zip, trying to take it on your bike......how funny! I guess I look pretty silly too, out on my residential street trying to take my bp while walking. I tried it at night so no one could see me, but had to take a flash light in order to see the numbers. Quote: "That lightheadedness (and often weakness) is one of the curses of beta blockade and exercise." That is interesting. I wander if the atenolol is causing me to feel that way. Do other types of bp med. have the same effect? I can't even ride my exercise bike or vacuum for a minute without feeling like I will pass out. Again, my heart checks out good. My heart rate normally with atenolol averages 80 while resting and was 106 the other night after walking a short distance. Before I started atenolol, it went to 160 resting which was monitored on the holter. I only take 1/4 of 25 mg. each morning. So you see, it is a very low dose. That is all I can tolerate.
I hope you all have a good day!